Skip to content

    Pain Management Health Center

    Font Size
    A
    A
    A

    FDA Issues New Warnings for Painkillers

    Products Containing Acetaminophen, NSAIDs Must Warn of Liver Damage, Stomach Bleeding

    Acetaminophen Risks

    Holman says consumers with liver disease are at increased risk of damage when using acetaminophen, and therefore, containers should also instruct people to ask a doctor before using the product.

    "The new regulations also require a new warning for consumers taking the blood thinning drug warfarin to ask a doctor or pharmacist before using acetaminophen," he says. "Warfarin is a prescription drug, and the prescription labeling includes a warning that acetaminophen can interfere with the blood thinning action of warfarin."

    He says the FDA is aware of cases in which patients had excessive bleeding when using warfarin and acetaminophen and that people taking both should consult a doctor.

    Products introduced within one year from July 28, 2009, must include the statement, "see new warnings information," on front labels.

    NSAID Risks

    As for NSAIDs, the new regulations require front labels to instruct users to see new warnings that products contain the ingredient.

    "Every over-the-counter product containing an NSAID will have to include a bolded stomach bleeding warning at the beginning of the warnings section in the drug facts panel," Holman says.

    This warning must read: "This product contains a nonsteroidal anti-inflammatory drug (NSAID), which may cause severe stomach bleeding. The chance is higher if you are age 60 or older, have had stomach ulcers or bleeding problems, take a blood thinning or steroid drug, take other drugs containing prescription or nonprescription NSAIDs, have three or more alcoholic drinks every day using this product, take more or for a longer time than directed."

    Warnings for Patients

    The new regulations also require a separate warning instructing consumers to ask their doctors if the stomach bleeding warning applies to them, he says.

    The rules also warn patients to stop use of medications if they experience signs of stomach bleeding, which including vomiting blood, feeling faint, having bloody or black stools, or stomach pains that do not get better.

    The rules are intended "to reduce the incidence and seriousness of liver damage caused by acetaminophen and stomach bleeding caused by NSAIDs."

    Shanthi Sitaraman, MD, a professor of digestive diseases at Emory University School of Medicine in Atlanta, tells WebMD the FDA's action is long overdue.

    "Of two major causes of GI bleeding, NSAIDs is No. 1," she says. And NSAIDs can worsen stomach bleeding from other causes, she says.

    Today on WebMD

    pain in brain and nerves
    Top causes and how to find relief.
    knee exercise
    8 exercises for less knee pain.
     
    acupuncture needles in woman's back
    How it helps arthritis, migraines, and dental pain.
    chronic pain
    Get personalized tips to reduce discomfort.
     
    illustration of nerves in hand
    Slideshow
    lumbar spine
    Slideshow
     
    Woman opening window
    Slideshow
    Man holding handful of pills
    Video
     
    Woman shopping for vegetables
    Slideshow
    Sore feet with high heel shoes
    Slideshow
     
    acupuncture needles in woman's back
    Slideshow
    man with a migraine
    Slideshow